MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Model Number DH1
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a para-ophthalmic giant intracranial aneurysm (gia) using penumbra coil 400s (pc400), a penumbra coil 400 detachment handle (handle), a neuron max 6f 088 long sheath (neuron max), and a non-penumbra microcatheter.During the procedure, the physician placed and detached three pc400s into the target location using the handle.The physician then placed and detached a fourth pc400 in the aneurysm using the handle; however, the pusher assembly of the pc400 became jammed inside the handle and the physician was unable to remove it.Therefore, the handle was no longer used.The procedure was completed using an additional pc400 and a pod detachment handle (handle).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was fractured on its proximal end and was stuck inside the handle.The nose cone was removed from the handle body, and it was observed that the pusher assembly was further into the handle; therefore, the handle body was opened.The pull wire and hypotube was within the handle body.The distal fractured segments of the pusher assembly were measured to be approximately 37.0 cm and 131.5 cm.The pusher assembly had kinks throughout its length.Conclusions: evaluation of the returned handle confirmed that a pusher assembly was stuck within the handle and revealed that the pusher assembly was fractured.The nose cone was removed, and it was observed that the pull wire and pusher assembly was further inside the handle body.If the pusher assembly is forcefully advanced into the handle, or if the handle is repeatedly actuated while the pusher assembly is inserted, damage such as this may occur.Further evaluation revealed that the pusher assembly had an additional fracture and was kinked in multiple locations.This damage was likely incidental to the reported complaint and may have occurred after removal from the procedure.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10854240
Report Number3005168196-2020-02020
Device Sequence Number2419473
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model NumberDH1
Device Catalogue NumberDH1
Device Lot NumberF81728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer12/14/2020
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005